Beta Blocker dosage increase?

I have been on Metropolol 25mg twice a day for a little over the last year. However over the last month, I've noticed that the morning dose seems to be coming up short. About three to four hours before the evening dose, I begin to get a lot of palpitations. Way more than usual. Sometimes they seem to come in series lasting longer than a couple of seconds. I keep expecting to trip into AF at any time.

If I wait and take my evening dose, about a hour after that the palpitations basically stop and I can get to sleep.

So my question is... have people found that over time the dosage needs to be increased?

13 Replies

oldest ā€¢ newest
  • I take 12.5mg of Metoprolol along with 50mg Flecainide, twice daily. I too find that I become aware of my heartbeat doing something strange a few hours before my evening dose is due.

    Jean

  • I have Flecainide but only take it as a Pill in the Pocket scenario and it only works on an empty stomach. Usually within two hours. I find that I feel like I've take a heavy duty cold pill when I take Flecainide. All fuzzy headed. But it might be because I take 100 to 150mg at a time.

  • I went to see the cardiologist today. she increased my metoprolol from 100mg long acting to 125 mg .I take it before bedtime as I cannot seem to tolerate it during the day.So yes, in my case i would say the dosage needed to be increased,I am still in afib alot so we shall see if this helps out.Hope you are doing well.

  • Fortunately, I have an appointment with my Cardiologist in a couple of weeks. So maybe time for an upgrade...

  • My slow release diltiazem, 300mg once a day did seem to be wearing off during the night and the GP has suggested we split the dose but haven't tried this yet as I then went to bradycardia for a couple of days. As your dose is split anyway do you think taking your dose a little later in the morning (I am not medically trained so what do I know) may make a difference. Good luck.

    BrendašŸ

  • I already take my Metropolol at 10am and 10pm. I know that when I do trip into AF, I take an extra dose.

    I have gone into AF eleven times since it all started about fifteen months ago. If it starts while I am part way between doses, my heart rate never climbs over 120 bpm. If I am close to the 10pm dose then my heart rate will jump to 150 bpm. This makes me think the Metropolol is wearing off.

  • Don't know if it needs to be increased, but I have been on 50 mg twice daily for quite some time. Started at that dosage after being on a different "....olol".

  • I am happy to be on 25mg x 2 of Metoprolol after trying out Sotolol and Amiodarone, I would change my dose dependent on what I was doing eg. If I was going out I would take 12.5mg before I went and then 12.5mg after I came home.

    Simply because your body gets used to the dose, and I figured you can always go higher if you are on a lower dose.

    Eventually 12.5mg was enough in the morning and 25mg as a night dose as this was when I would get most of my episodes. All under the watchful eye of my GP and Cardiologist.

    I am still on 25mg x 2 per day after my first ablation, but do expect this to be lowered or taken off all medication after seeing my EP today, which I will lower slowly, I have not had any more episodes for over 2 months now, and have been enjoying my social activities and Christmas parties for the past week.

  • I've noticed the night time thing as well. Just had number twelve last night. Woke up about 12:30am in AF but because I took my Metropolol at 11pm, my heart rate was under eighty, so went back to asleep. Woke again about 4:30am and it had stopped.

    Looked at my records and every one of my episodes has started late at night.

  • I have just come back from my EP and he explained that it peaks first than plateaus and then fades out, but I know it has a short body life around 6-8hrs I believe, so maybe you need it earlier so its in your blood stream and might give you that much needed sleep. If it gets out of hand (ie it lasts over 3hrs) ask your GP or other if you could top it up with an extra half of dose to whatever you are on as a last resort, but try it earlier than 11.00pm to see if that works.

    It appears I will need to stay on the dose given to me until it can be ascertained whether my blood pressure is going ok in the evening, and if this is the case I could start in the morning to decrease it to 12.5 and the evening dose can be left at 25mg. so now I need to get a blood pressure device. He is just as happy as me about the results of my ablation but warned it is still early days. Have plenty of good dreams.

  • have been considering backing up my dose by several hours. That way my evening dose would be on an empty stomach and kick in faster.

    For a BP device, I have a Omron BP765CAN. Costco sells it here in Canada. It has an option to take a single reading or take three reading with a minute between each reading and then averages the numbers.

  • thanks radyeatlantic I will check all the devices given to me on this forum first and of course it depends on where I can get it.

    I don't know what you mean by backing up a dose, I only added an extra dose 12.5mg as the last resort, but stringing it out when I had extra things on my schedule still meant I only took the recommended dose. I found that some days I would need the last dose earlier than before, and I never worried about keeping it at a strict time because I may have taken heaps of water and flushed it out earlier that's all. My aim was to always keep medications at a minimum so that I could increase them if necessary.

    Whatever you do I suggest you keep your medics informed and they will perhaps condone or suggest alternatives. Good luck

  • Sorry, isn't english a great language for misunderstanding. Backing up my dose means taking it earlier in the evening.

You may also like...